Acute renal failure
Although acute renal failure (ARF) remains a relatively uncommon problem in horses, it is a serious disorder that if not properly
recognized and treated often has a poor outcome. Acute renal failure in the horse can develop as a complication of another
disease process that causes hypovolemia (colic, colitis, hemorrhage, or exhaustion). Recently, there have also been a few
reports of ARF developing with leptospirosis in equids. ARF may also develop after exposure to nephrotoxins including oxytetracycline
(when administered for correction of flexural deformities in neonatal foals), endogenous pigments (myoglobin or hemoglobin),
vitamin D or vitamin K3, heavy metals (mercury, cadmium, zinc, arsenic and lead), or acorns. Due to widespread use of gentamicin and nonsteroidal
anti-inflammatory drugs (NSAIDs) in equine practice, potential nephrotoxicity with these medications will be discussed in
Administration of aminoglycoside antibiotics is one of the most common causes of acute tubular nephrosis in the horse. The
aminoglycoside antibiotics exert their toxic effect by accumulating within proximal tubular epithelial cells. Once toxic amounts
are sequestered within the cell, cellular metabolism is disrupted, and tubular cell swelling, death, and sloughing into the
tubular lumen occur. Most cases of aminoglycoside nephrotoxicity are not the result of a single overdose or initial administration
of the drug to an azotemic patient. The healthy kidney can usually tolerate a single major overdose (10 times the normal amount)
without detrimental effects. Toxicity is almost always the cumulative effect of repeated administration of aminoglycosides.
Nephrotoxicity typically develops after several days of aminoglycoside administration to horses with diarrhea or septicemia
that are not adequately hydrated or because of other factors that may exacerbate a decrease in renal perfusion (e.g., endotoxemia
and concurrent treatment with NSAIDs).
When aminoglycosides are administered to high-risk patients (those with concurrent dehydration or neonates), volume deficits
must be replaced and serum creatinine concentration (Cr) should be monitored closely. Because nephrotoxicity is a cumulative
effect of repeated dosing, delay of administration of the initial dose of an aminoglycoside pending rehydration of a critical
patient (e.g, a septic neonate or a markedly dehydrated horse) is unwarranted. It is rare for aminoglycoside nephrotoxicity
to develop in horses receiving appropriate fluid therapy. The shift to once daily aminoglycoside dosing, compared to previous
dosing of aminoglycosides two to three times daily, has become a standard practice that likely reduces the potential for nephrotoxicity
(by ensuring a longer period of the day with low serum drug concentrations).
Aminoglycoside nephrotoxicity should be considered in horses that become inexplicably depressed and have a decreased appetite
while being treated with aminoglycosides or within a few days after aminoglycoside therapy is discontinued. A tentative diagnosis
of nephrotoxicity is based on history of aminoglycoside use and supportive laboratory data. Renal failure can develop even
after the drug is withdrawn; thus, monitoring renal function 2 to 4 days after discontinuing aminoglycoside therapy may be
advised in high-risk patients. When ARF from aminoglycoside use develops, it is usually manifested as nonoliguric to polyuric
renal failure and outcome is generally favorable as long as the duration of ARF is not prolonged and other underlying disease
processes can be corrected.